Objective: To investigate the development of secondary adrenal suppression in a patient with the acquired immunodeficiency syndrome (AIDS) who was receiving megestrol acetate.
Design and Patients: Case report of one patient abruptly withdrawn from long-term therapy with megestrol acetate; prospective study of four patients with AIDS who were starting therapy with megestrol acetate for cachexia.
Setting: Outpatient clinic of a university hospital.
Interventions: Study patients received megestrol acetate, 80 mg three times daily.
Measurements: Study patients had cosyntropin-stimulation testing and oral glucose tolerance testing before and after starting therapy with megestrol acetate.
Results: The patient described in the case report developed symptoms of adrenal insufficiency after withdrawal of megestrol acetate after 4 years of treatment. His basal cortisol and adrenocorticotropic hormone (ACTH) levels were low. He showed an abnormally diminished response to a short cosyntropin-stimulation test but did respond to a 3-day cosyntropin-stimulation test. The morning cortisol levels of the study patients decreased significantly (from 11.0 ±1.8 µg/dL to 1.5 ±0.9 µg/dL; P < 0.01), and the ACTH levels of these patients decreased to below normal (from 16.6 ±5.5 pg/mL to 6.3 ±3.3 pg/mL; P = 0.02) during treatment with megestrol acetate. Cortisol levels after administration of cosyntropin decreased significantly (from 27.3 ±3.3 pg/mL to 9.3 ±6.3 pg/mL; P = 0.01) during treatment with megestrol acetate. The results of oral glucose tolerance testing in two patients were consistent with the development of insulin resistance, and daily insulin requirements increased 10-fold in a patient who had preexisting diabetes.
Conclusions: Prolonged administration of megestrol acetate can induce clinically significant secondary adrenal suppression, and abrupt withdrawal of megestrol acetate after prolonged administration can cause adrenal insufficiency.